Virginia, 2006

High Wind in Virginia, December 1, 2006

December 1, 2006 · NWS MRX · 6 events in 5 counties and zones

A strong cold front tracked across the region bringing high non-thunderstorm winds to southwest Virginia.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong cold front tracked across the region bringing high non-thunderstorm winds to southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 1, 4:15 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 1, 4:15 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 AM EST FRI DEC 1 2006

.SHORT TERM (TODAY AND TONIGHT)...HAS NOT BEEN ENOUGH INSTABILITY
FOR ANY THUNDER SO FAR...AND WHILE IT CAN STILL NOT BE COMPLETELY
RULED OUT...WILL KEEP OUT OF FORECAST FOR NOW.  PRECIP SHOULD PULL
OUT FAIRLY QUICKLY TODAY ONCE THE FRONT EXITS...WILL CARRY HIGHEST
POPS NORTHEAST.  MODELS CONTINUE TO SHOW FAIRLY STRONG WINDS FOR
TODAY AS THE LOW PRESSURE SYSTEM PULLS NORTHEAST...BUT WINDS SHOULD
DECREASE FAIRLY QUICKLY THIS EVENING.  WILL KEEP WIND ADVISORIES AND
WARNINGS AS THEY ARE FOR NOW.  EXPECT CLOUDS TO DECREASE
TODAY...WITH MOSTLY CLEAR SKY TONIGHT FOR ALL BUT PERHAPS THE FAR
NORTHERN COUNTIES. WILL GO A BIT ABOVE MAV TEMPS FOR HIGHS...BUT
TEMPS SHOULD FALL DURING THE DAY.

.LONG TERM (SATURDAY THROUGH THURSDAY)...HIGHER SURFACE PRESSURE
WILL CONTINUE TO BUILD INTO THE FORECAST AREA ON SATURDAY ALONG WITH
A DRY LOW LEVEL AIRMASS. TEMPERATURES WILL BE BACK CLOSE TO SEASONAL
NORMS ON SATURDAY AND SUNDAY. A SHORTWAVE FEATURE BUILDS ACROSS THE
REGION SUNDAY NIGHT WITH A REINFORCING SHOT OF COLD AIR. ATMOSPHERE
TOO DRY FOR PRECIP WITH THIS UPPER TROF. CHANCES FOR PRECIP INCREASE
LATE IN THE LONG TERM AS ANOTHER TROF APPROACHES. MOISTURE BUILDS AS
LOW LEVEL FLO GRADUALLY BECOMES SOUTHEASTERLY HOWEVER...WILL NOT
ADJUST HIGH ENOUGH TO INTRODUCE POPS DUE TO UNCERTAINTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             53  35  55  32 /  30   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  55  30  52  33 /  50   0   0   0
OAK RIDGE, TN                       52  31  51  32 /  40   0   0   0
TRI CITIES AIRPORT, TN              58  27  52  28 /  70   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...AND CLAY.

TN...WIND ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...CLAIBORNE...EAST
     POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...KNOX...LOUDON...MARION...MCMINN...MEIGS...
     MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
     RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...UNION...
     WASHINGTON TN...AND WEST POLK.

     HIGH WIND WARNING UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...JOHNSON...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...AND UNICOI.

VA...WIND ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES: LEE...
     RUSSELL...SCOTT...WASHINGTON...AND WISE.

&&
Hazardous weather outlook, Dec 1, 5:07 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EST FRI DEC 1 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
407 AM CST FRI DEC 1 2006 /507 AM EST FRI DEC 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL TRACK FROM WESTERN KENTUCKY
EARLY THIS MORNING INTO THE GREAT LAKES REGION LATER TODAY. STRONG
WINDS AROUND THIS SYSTEM WILL AFFECT THE AREA TODAY...WITH THE
STRONGEST WINDS EXPECTED OVER THE HIGHER ELEVATIONS OF THE EAST
TENNESSEE MOUNTAINS. THESE STRONG WINDS WILL DIMINISH BY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Lee

When
December 1, 7:30 AM EST to 8:00 AM EST
Where
Lee forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Trained spotter in Jonesville estimated wind gust to 60 mph.

High Wind, Lee

When
December 1, 7:30 AM EST to 11:15 AM EST
Where
Lee forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Numerous trees and powerlines down countywide.

High Wind, Wise

When
December 1, 8:00 AM EST to 9:00 AM EST
Where
Wise forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Numerous trees down countywide.

High Wind, Scott

When
December 1, 10:00 AM EST to 11:00 AM EST
Where
Scott forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Numerous trees down countywide.

High Wind, Russell

When
December 1, 11:30 AM EST to 12:00 PM EST
Where
Russell forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Two trees were blown down in the Dante area.

High Wind, Washington

When
December 1, 12:00 PM EST to 1:00 PM EST
Where
Washington forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Numerous trees down countywide.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7995, 7999, 7996, 8686, 7998, 7997.